Second order parabolic systems, optimal regularity, and singular sets of solutions. (English) Zbl 1099.35042

The paper presents a new approach to the partial regularity of solutions to nonlinear parabolic systems of type \[ u_t - \text{div} A(x,t,u,Du)=0. \] The method is based on an approximation, the “\(A\)-caloric approximation lemma”, that is a parabolic analog of the classical harmonic approximation lemma of De Giorgi. This allows to prove optimal partial regularity results for solutions in an elementary way, and under minimal, only natural, assumptions. The assumptions on \(\partial_p A(x,t,u,p)\) are standard, but minimal assumptions on the continuity of \(A(x,t,u,p)\) in \(x,t,u\) are posed. E.g., the Hölder continuity \(Du\in C^{\beta,\beta/2}\) of a closed subset \(\Sigma\) of Lebesgue measure zero, is proved under the Hölder continuity of \(A\) with the same \(\beta\), and not uniform in \(u\): \[ | A(x,t,u,p)-A(x_0,t_0,u_0,p)| \leq K(| u| +| u_0| ) (| x-x_0| +| t-t_0| ^{1/2}+| u-u_0| )^\beta (1+| p| ), \] \(K: [0,\infty)\to (1,\infty)\) is a nondecreasing function. If \(K\) is a constant, the estimate of the parabolic Hausdorff dimension \(\dim \Sigma\leq n+2-\delta\) is given;
if \(A\) does not depend \(u\) (system \(u_t - \text{div} A(x,t,Du)=0\) ), the estimate \(\dim \Sigma\leq n+2-2\beta -\delta\) is given.


35K55 Nonlinear parabolic equations
35D10 Regularity of generalized solutions of PDE (MSC2000)
35B65 Smoothness and regularity of solutions to PDEs
35K50 Systems of parabolic equations, boundary value problems (MSC2000)
35A20 Analyticity in context of PDEs
Full Text: DOI Numdam Numdam EuDML


[1] Acerbi, E.; Mingione, G.; Seregin, G.A., Regularity results for parabolic systems related to a class of non-Newtonian fluids, Ann. inst. H. Poincaré anal. non linéaire, 21, 25-60, (2004) · Zbl 1052.76004
[2] Arkhipova, A.A., On a partial regularity up to the boundary of weak solutions to quasilinear parabolic systems with quadratic growth, J. math. sci. (New York), 101, 3385-3397, (2000), (1997 in Russian)
[3] Bojarski, B.; Iwaniec, T., Analytical foundations of the theory of quasiconformal mappings in \(R^n\), Ann. acad. sci. fenn. ser. A I, 8, 257-324, (1983) · Zbl 0548.30016
[4] Campanato, S., Equazioni paraboliche del secondo ordine e spazi \(\mathfrak{L}^{2, \theta}(\Omega, \delta)\), Ann. mat. pura appl., 73, 4, 55-102, (1996) · Zbl 0144.14101
[5] Campanato, S., On the nonlinear parabolic systems in divergence form. Hölder continuity and partial Hölder continuity of the solutions, Ann. mat. pura appl., 137, 4, 83-122, (1984) · Zbl 0704.35024
[6] Da Prato, G., Spazi \(\mathcal{L}^{(p, \vartheta)}(\Omega, \delta)\) e loro proprietà, Ann. mat. pura appl., 69, 4, 383-392, (1965) · Zbl 0145.16207
[7] De Giorgi, E., Frontiere orientate di misura minima, Sem. scuola normale superiore Pisa, (1960-1961)
[8] De Giorgi, E., Un esempio di estremali discontinue per un problema variazionale di tipo ellittico, Boll. un. mat. ital., 1, 4, 135-137, (1968) · Zbl 0155.17603
[9] DiBenedetto, E., Degenerate parabolic equations, Universitext, vol. XV, (1993), Springer-Verlag New York, NY, p. 387 · Zbl 0794.35090
[10] Duzaar, F.; Gastel, A.; Mingione, G., Elliptic systems, singular sets and dini continuity, Comm. partial differential equations, 29, (2004) · Zbl 1140.35415
[11] Duzaar, F.; Grotowski, J.F., Optimal interior partial regularity for nonlinear elliptic systems: the method of A-harmonic approximation, Manuscripta math., 103, 267-298, (2000) · Zbl 0971.35025
[12] Duzaar, F.; Mingione, G., The p-harmonic approximation and the regularity of p-harmonic maps, Calc. var. partial differential equations, 20, 235-256, (2004) · Zbl 1142.35433
[13] Duzaar, F.; Mingione, G., Regularity for degenerate elliptic problems via p-harmonic approximation, Ann. inst. H. Poincaré anal. non linéaire, 21, (2004) · Zbl 1112.35078
[14] F. Duzaar, G. Mingione, K. Steffen, Second order parabolic systems with p-growth and regularity, in press · Zbl 1238.35001
[15] Duzaar, F.; Steffen, K., Optimal interior and boundary regularity for almost minimizers to elliptic variational integrals, J. reine angew. math., 546, 73-138, (2002) · Zbl 0999.49024
[16] Giaquinta, M., Multiple integrals in the calculus of variations and non linear elliptic systems, Ann. of math. stud., vol. 105, (1983), Princeton University Press
[17] Giaquinta, M.; Struwe, M., On the partial regularity of weak solutions of nonlinear parabolic systems, Math. Z., 179, 437-451, (1982) · Zbl 0469.35028
[18] Giaquinta, M.; Struwe, M., An optimal regularity result for a class of quasilinear parabolic systems, Manuscripta math., 36, 223-239, (1981) · Zbl 0475.35026
[19] Giusti, E., Direct methods in the calculus of variations, (2003), World Scientific Singapore · Zbl 1028.49001
[20] Hao, W.; Leonardi, S.; Necas, J., An example of irregular solution to a nonlinear euler – lagrange elliptic system with real analytic coefficients, Ann. scuola norm. sup. Pisa cl. sci., 23, 4, 57-67, (1996) · Zbl 0864.35031
[21] John, O.; Stará, J., Some (new) counterexamples of parabolic systems, Comment. math. univ. carolin., 36, 503-510, (1995) · Zbl 0846.35024
[22] John, O.; Stará, J., On the regularity of weak solutions to parabolic systems in two spatial dimensions, Comm. partial differential equations, 23, 1159-1170, (1998) · Zbl 0937.35020
[23] John, O.; Stará, J., On the existence of time derivative of weak solutions to parabolic systems, (), 193-200 · Zbl 0940.35048
[24] Kinnunen, J.; Lewis, J.L., Higher integrability for parabolic systems of p-Laplacian type, Duke math. J., 102, 253-271, (2000) · Zbl 0994.35036
[25] Koshelev, A., Regularity problem for quasilinear elliptic and parabolic systems, Lecture notes in math., vol. 1614, (1995), Springer · Zbl 0847.35023
[26] Kronz, M., Partial regularity results for minimizers of quasiconvex functionals of higher order, Ann. inst. H. Poincaré anal. non linéaire, 19, 81-112, (2002) · Zbl 1010.49023
[27] Ladyzhenskaya, O.A.; Solonnikov, V.A.; Ural’tseva, N.N., Linear and quasi-linear equations of parabolic type, Transl. math. monographs, vol. 23, (1968), Amer. Math. Soc. · Zbl 0174.15403
[28] Lions, J.L., Quelques methodes des resolution des problemes aux limites non lineaires, (1969), Gauthier-Villars Paris · Zbl 0189.40603
[29] Malý, J.; Stará, J.; John, O., A note on the regularity of autonomous quasilinear elliptic and parabolic systems, Comm. partial differential equations, 13, 895-903, (1988) · Zbl 0685.35024
[30] Mingione, G., The singular set of solutions to non-differentiable elliptic systems, Arch. ration. mech. anal., 166, 287-301, (2003) · Zbl 1142.35391
[31] Mingione, G., Bounds for the singular set of solutions to non linear elliptic systems, Calc. var. partial differential equations, 18, 373-400, (2003) · Zbl 1045.35024
[32] Misawa, M., Partial regularity results for evolutional p-Laplacian systems with natural growth, Manuscripta math., 109, 419-454, (2002) · Zbl 1026.35025
[33] Misawa, M., Local Hölder regularity of gradients for evolutional p-Laplacian systems, Ann. mat. pura appl., 181, 4, 389-405, (2002) · Zbl 1223.35194
[34] Moser, R., Regularity for the approximated harmonic map equation and application to the heat flow for harmonic maps, Math. Z., 243, 263-289, (2003) · Zbl 1027.58014
[35] J. Naumann, J. Wolf, Interior integral estimates on weak solutions of nonlinear parabolic systems, Preprint 94-11, Inst. für Math., Humboldt University, 1994
[36] Naumann, J.; Wolf, J.; Wolff, M., On the Hölder continuity of weak solutions to nonlinear parabolic systems in two space dimensions, Comment. math. univ. carolin., 39, 237-255, (1998) · Zbl 0940.35046
[37] Necas, J.; Sverák, V., On regularity of solutions of nonlinear parabolic systems, Ann. scuola norm. super. Pisa cl. sci., 18, 4, 1-11, (1991) · Zbl 0735.35035
[38] Seregin, G.A., Interior regularity for solutions to the modified navier – stokes equations, J. math. fluid mech., 1, 235-281, (1999) · Zbl 0961.35106
[39] Simon, J., Compact sets in the space \(L^p(0, T; B)\), Ann. mat. pura appl., 146, 4, 65-96, (1987) · Zbl 0629.46031
[40] Simon, L., Lectures on geometric measure theory, Proc. centre math. anal., (1983), Austr. Nat. Univ. Canberra · Zbl 0546.49019
[41] Simon, L., Theorems on regularity and singularity of energy minimizing maps, Lectures in math., (1996), ETH Zürich, Birkhäuser Basel
[42] Stará, J.; John, O.; Malý, J., Counterexample to the regularity of weak solution of the quasilinear parabolic system, Comment. math. univ. carolin., 27, 123-136, (1986) · Zbl 0625.35047
[43] Stredulinsky, E.W., Higher integrability from reverse Hölder inequalities, Indiana univ. math. J., 29, 407-413, (1980) · Zbl 0442.35064
[44] Struwe, M., On the Hölder continuity of bounded weak solutions of quasilinear parabolic systems, Manuscripta math., 35, 125-145, (1981) · Zbl 0519.35007
[45] Struwe, M., A counterexample in regularity theory for parabolic systems, Czech. math. J., 34, 183-188, (1984) · Zbl 0573.35053
[46] Sverák, V.; Yan, X., Non Lipschitz minimizers of smooth uniformly convex variational integrals, Proc. nat. acad. sci. USA, 99, 24, 15268-15276, (2002) · Zbl 1106.49046
[47] Zhong, T., \(C^{1, \alpha}\)-partial regularity of nonlinear parabolic systems, J. partial differential equations, 5, 23-34, (1992) · Zbl 0772.35009
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.